Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 19, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 21, 1997, 6:50 PM CDT for Cimarron County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 1997, 6:50 PM CDT (23:50 UTC)
- Expired
- Apr 21, 1997, 7:50 PM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 212350 RRA SVRAMA OKC025-220050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 650 PM CDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN THE OKLAHOMA PANHANDLE ...SOUTHEAST CIMARRON COUNTY AT 650 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO WEATHER SERVICE DOPPLER RADAR 11 MILES SOUTH SOUTHEAST OF BOISE CITY OR 11 MILES WEST NORTHWEST OF KERRICK MOVING EAST SOUTHEAST AT 25 MPH. THIS STORM CAN BE EXPECTED IN THE VICINITY OF... KERRICK BY 715 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:01 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Apr 21, 3:01 PM CDT, 3 hours 49 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 245 PM CDT MON APR 21 1997 COLD FRONT AT THE SURFACE WAS PUSHING SOUTH ACROSS THE NORTHERN TEXAS PANHANDLE AS OF 200 PM. MID LEVEL SHORT WAVE NOW PUSHING INTO NORTHWEST ARIZONA. ABUNDANT LOW LEVEL MOISTURE IS STILL SOUTH OF THE PANHANDLES AND IS EXPECTED TO STAY THERE UNTIL AFTER THE COLD FRONT PASSES THE AREA...SO WE WILL NOT MENTION ANY SEVERE THUNDERSTORMS IN THE ZONES TONIGHT. WE LIKE THE SURFACE PATTERN OF THE ETA...BUT WE LIKE THE UPPER LEVEL PATTERN OF THE AVN/NGM THROUGH THE NEXT 48 HOURS. ONE THING THAT WE ARE PUZZLED ABOUT IS THE BULLSEYE WE ARE GETTING OVER PANHANDLES FROM THE MODEL QPF OUT PUTS. WE WILL STILL GO WITH POPS AROUND 50 PERCENT ACROSS THE AREA...BUT THINK THAT THE HEAVIEST RAIN WILL STAY TO THE SOUTH. WE WILL LINGER A LITTLE RAIN INTO THE MORNING HOURS. WE WILL KEEP CLOUDS IN FOR MOST OF THE DAY GIVEN THE AMOUNT OF CAA AND LOW LEVEL MOISTURE. SKIES SHOULD CLEAR TUESDAY NIGHT...AND WEDNESDAY SHOULD BE A DRY DAY...HOWEVER A FEW INSTABILITY CU COULD POP IN THE AFTERNOON...ESPECIALLY OVER THE NORTHEAST...CLOSER TO THE WRAP-AROUND. WE WILL STAY CLOSE TO THE COOLER FAN NUMBERS FOR HIGHS ON TUESDAY AND GO WITH A MIX OF TEMPERATURES FOR THE REST OF THE PERIODS. THE EXTENDED LOOKS WET WITH A STRONG DIGGING UPPER LOW TO OUR SOUTHWEST EJECTING SHORT WAVES AT US. THANK YOU FOR THE COORDINATION DDC AND LBB. A FEW NUMBERS TO PONDER: DHT 40/59 37/69 42 510 AMA 43/60 40/70 44 520 BVR 42/58 37/68 43 530 .AMA... TX...NONE. OK...NONE. GOEHRING
In the hours before
Special weather statement, Apr 21, 12:54 PM CDT, 5 hours 56 minutes before
OKZ001>003-TXZ001>020-212345- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1255 PM CDT MON APR 21 1997 SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS EVENING AND CONTINUE INTO TUESDAY MORNING. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED. WEAK UPPER LEVEL DISTURBANCES WILL COMBINE WITH A MOIST AIR MASS AND UPSLOPE WINDS TO PRODUCE A GOOD CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. THE PRECIPITATION IS EXPECTED TO BEGIN THIS EVENING AND CONTINUE THROUGH THE NIGHT BEFORE TAPERING OFF BY NOON TUESDAY. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...A FEW STORMS COULD PRODUCE PERIODS OF HEAVY RAIN AND GUSTY WINDS. SP
Special weather statement, Apr 21, 12:55 PM CDT, 5 hours 55 minutes before
OKZ001>003-TXZ001>020-212345- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1255 PM CDT MON APR 21 1997 SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS EVENING AND CONTINUE INTO TUESDAY MORNING. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED. WEAK UPPER LEVEL DISTURBANCES WILL COMBINE WITH A MOIST AIR MASS AND UPSLOPE WINDS TO PRODUCE A GOOD CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. THE PRECIPITATION IS EXPECTED TO BEGIN THIS EVENING AND CONTINUE THROUGH THE NIGHT BEFORE TAPERING OFF BY NOON TUESDAY. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...A FEW STORMS COULD PRODUCE PERIODS OF HEAVY RAIN AND GUSTY WINDS. SP
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.